Thunderstorm Wind, Charles
- When
- June 2, 4:17 PM EST
- Where
- Charles County, 1.48 mi SSE of Marbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.550, -77.140
Three trees were down in Pisgah.
A pressure trough combined with warm and humid conditions to trigger showers and thunderstorms during the afternoon and evening hours of June 2nd. The warm and humid conditions caused plenty of instability and this lead to some of the thunderstorms becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A pressure trough combined with warm and humid conditions to trigger showers and thunderstorms during the afternoon and evening hours of June 2nd. The warm and humid conditions caused plenty of instability and this lead to some of the thunderstorms becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 3:20 PM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 PM EDT TUE JUN 2 2009
.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NORTH OF THE MASON-DIXON LINE THROUGH
TONIGHT...THEN IT WILL DROP SOUTH THROUGH THE AREA WEDNESDAY AND
WEDNESDAY NIGHT. A WAVE OF LOW PRESSURE WILL FORM OVER THE CAROLINAS
THURSDAY AND IT WILL TRACK UP THE MID-ATLANTIC COAST FRIDAY BRINGING
A GOOD CHANCE FOR RAIN. HIGH PRESSURE WILL BRIEFLY BUILD OVER THE
REGION TO START NEXT WEEKEND...BUT THE NEXT BOUNDARY MAY AFFECT THE
REGION EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FRONTAL BOUNDARY HAS SAGGED SOUTH TOWARD THE MASON DIXON LINE THIS
AFTERNOON. LEE TROUGH IS BEGINNING TO BECOME ACTIVE ACROSS OUR
CWA...WITH 2000-3000 J/KG OF CAPE IN SOME PLACES EAST OF THE MTNS.
BEST SHEAR IS GENERALLY NORTH OF THE MASON DIXON LINE...40 KT...BUT
AT LEAST 30 KT OF SHEAR HAD EXPANDED SOUTH INTO NORTHERN VIRGINIA
AND LOWER SOUTHERN MARYLAND. COMBINATION OF CAPE AND SHEAR WILL NOT
ONLY WORK WITH THE TROUGH TO AID IN SCATTERED THUNDERSTORMS
DEVELOPMENT THIS AFTERNOON/EARLY EVENING...BUT WILL ALLOW A FEW
CELLS TO BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY THREATS. WILL DEAL WITH THIS ACTIVITY THROUGH THE EARLY
EVENING WITH THE SEVERE THUNDERSTORM WATCH EAST OF THE MTNS ENDING
AT 8 PM.
WILL HAVE TO KEEP AN EYE ON UPSTREAM CONVECTION OVER OHIO AND WEST
VIRGINIA AS THIS WILL PROPAGATE EAST AND LAST INTO THE OVERNIGHT
HOURS AS SOME SEMBLANCE OF A MESOSCALE CONVECTIVE SYSTEM. 12Z NAM
AND RECENT WRF-ARW RUNS INDICATE THIS. TRAJECTORIES SUGGEST HIGHEST
CHANCE OF IMPACT WOULD BE ACROSS THE NORTHERN CWA NEAR THE
PENNSYLVANIA BORDER AND WILL HAVE HIGHEST OVERNIGHT POPS THERE. A
SMALL SEVERE RISK WILL CONTINUE WITH THIS SECOND BATCH OF FIRST
PERIOD ACTIVITY IF IT LASTS INTO OUR CWA.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
FRONTAL BOUNDARY WILL SAG SOUTH INTO THE CWA ON THURSDAY. FRONTAL
BOUNDARY WILL SERVE AS AN EFFECTIVE TRIGGER/LIFTER FOR CONVECTION.
MODELS FORECAST THE POTENTIAL FOR MODERATE LEVELS OF CAPE...PERHAPS
LOCALLY OVER 2000 J/KG. SHEAR IS FORECAST TO INCREASE DURING THE
DAYTIME...POTENTIALLY INCREASING OVER 40 KT IN THE AFTERNOON. ONE OR
PERHAPS TWO ROUNDS OF THUNDERSTORMS MAY OCCUR DURING THE AFTERNOON
AND EVENING HOURS ON WEDNESDAY. CONFIDENCE HAS INCREASED IN SEVERE
WEATHER POTENTIAL...AND BELIEVE THAT ENOUGH ELEMENTS WILL COME
TOGETHER TO PRODUCE A WIDESPREAD SEVERE WEATHER EPISODE WITH
DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
STALLED OUT FRONTAL BOUNDARY JUST TO THE N AND W OF THE REGION DOES
NOT MAKE MUCH PROGRESS SWD...REMAINING NEAR THE MASON DIXON LINE FOR
MUCH OF WED. FRONTAL BOUNDARY WILL FINALLY PUSH SWD WED NIGHT AS
SEVERAL SHORTWAVE DISTURBANCES SWINGS AROUND BASE OF LARGE SCALE
TROUGH OVER ERN CANADA. ONGOING SHOWERS AND THUNDERSTORMS ACTIVITY
ASSOCIATED WITH AN MCS OVER THE OH VLY SHOULD TRACK ACROSS PA WED
MORNING...BUT MAY BRUSH AREAS NEAR THE MASON DIXON LINE.
ADDITIONAL TSTM DEVELOPMENT WILL OCCUR LATE WED MORNING THRU THE
EVENING ALONG AND S OF THE FRONTAL BOUNDARY. CURRENT THINKING IS CLD
COVER ACROSS NRN ZONES WILL LIMIT DAYTIME HEATING/DESTABILIZATION...
AND PROBABLY PREVENT THE 2000-3000 J/KG OF CAPE THAT NAM/GFS BUFKIT
PROFILES PREDICT FOR BWI DURING THE EARLY AFTERNOON. HOWEVER...
PLENTY OF LL MOISTURE AND SFC CONVERGENCE NEAR THE FRONTAL BOUNDARY
SHOULD AID CONVECTIVE DEVELOPMENT WHILE A 35-40 KT H7 JET WILL
PROVIDE ENOUGH SHEAR TO SUPPORT ORGANIZED AND SEVERE TSTMS ACROSS
THE CWA WED AFTERNOON AND EVENING. HAIL AND STRONG WINDS ARE THE
MOST LIKELY THREAT WITH THE STRONGEST STORMS.
COLD FRONT WILL SAG S OF THE CWA BY THU MORNING...PUTTING THE AREA
ON THE COOL SIDE OF THE BOUNDARY...WITH MAX TEMPS EXPECTED TO BE
AROUND 25F LOWER THAN WED READINGS. SEVERAL WEAK DISTURBANCES ARE
FCSTD TO RIDE ALONG THE FRONT THU AND THU NIGHT...BRINGING CHANCES
FOR SHOWERS TO THE AREA. BEST FORCING FOR PRECIP DURING THIS TIME
WILL BE ALONG THE LL FRONTAL BOUNDARY ACROSS C VA/LOWER SRN MD.
00Z GFS OPERATIONAL AND ENSEMBLES HINTING AT SFC LOPRES DEVELOPING
OVER THE SERN US THU...TRACKING NEWD ALONG THE CAROLINA COAST FRIDAY
AND OFFSHORE BY FRIDAY NIGHT WHILE HIPRES BUILDS TO OUR N. THIS WILL
BRING CHANCES FOR PRECIP CLOSER TO THE COASTAL LOW ACROSS C VA AND
SRN MD WHILE THE REST OF THE REGION SHOULD REMAIN COOL AND DRY.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THUNDERSTORMS MAY AFFECT THE HUBS LATE THIS AFTERNOON/EARLY THIS
EVENING. CONFIDENCE IS NOT HIGH IN A NOCTURNAL SYSTEM...HOWEVER SOME
MODELS INDICATE NORTHERN TERMINALS COULD RECEIVE CONVECTION FROM AN
OVERNIGHT SYSTEM. MOREOVER...NUMEROUS THUNDERSTORMS ARE EXPECTED
DURING THE AFTERNOON AND EVENING HOURS ON WEDNESDAY. THEREFORE...A
STORMY PERIOD UNTIL A FRONTAL BOUNDARY MOVES THROUGH LATE WEDNESDAY.
SUBVFR CIGS AND VSBYS ARE EXPECTED WEDNESDAY NIGHT THROUGH FRIDAY
ALONG WITH A GOOD CHANCE FOR SHOWERS. HIGH PRESSURE WILL DRY THINGS
OUT SATURDAY AND FOR MOST OF SUNDAY AS WELL.
&&
.MARINE...
THUNDERSTORMS WILL BE THE PRIMARY MARINE THREAT THIS EVENING...AND
WILL AFFECT THE WATERS ON WEDNESDAY TOO. OUTSIDE OF
THUNDERSTORMS...SOUTHERLY FLOW MAY CAUSE A MARGINAL SMALL CRAFT
ADVISORY ON WEDNESDAY AFTERNOON.
A COLD FRONT WILL PASS THROUGH THE WATERS WEDNESDAY NIGHT. A WAVE OF
LOW PRESSURE LOW PRESSURE WILL PASS BY TO THE SOUTH FRIDAY AND A
SMALL CRAFT ADVISORY MAY BE WARRANTED DURING THE DAY FRIDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM TO 6 PM EDT WEDNESDAY FOR
ANZ532>534-537.
&&
SYNOPSIS...PELOQUIN
NEAR TERM...PELOQUIN
SHORT TERM...PELOQUIN
LONG TERM...BJL
AVIATION...PELOQUIN/BJL
MARINE...PELOQUIN/BJLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 428 PM EDT TUE JUN 2 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 031000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 428 PM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE OUTLOOK AREA UNTIL 8 PM. FOR MORE INFORMATION CONSULT THE SEVERE THUNDERSTORM WATCH PRODUCT ISSUED BY THIS OFFICE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING. SOME OF THE STORMS WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY AFTERNOON FOR THE CHESAPEAKE BAY SOUTH OF SANDY POINT AND THE TIDAL POTOMAC FROM COBB ISLAND TO SMITH POINT. THIS MAY NEED TO BE CONTINUED INTO WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... THE SKYWARN SPOTTER PROGRAM HAS BEEN ACTIVATED. ACTIVATION WILL LIKELY BE NEEDED AGAIN ON WEDNESDAY. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-031000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 428 PM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST OF THE BLUE RIDGE UNTIL 8 PM. FOR MORE INFORMATION CONSULT THE SEVERE THUNDERSTORM WATCH PRODUCT ISSUED BY THIS OFFICE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING. SOME OF THE STORMS WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... THE SKYWARN SPOTTER PROGRAM HAS BEEN ACTIVATED. ACTIVATION WILL LIKELY BE NEEDED AGAIN ON WEDNESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 416 PM EDT TUE JUN 2 2009 VAZ041-050-051-022100- ORANGE VA-CULPEPER VA-FAUQUIER VA- 416 PM EDT TUE JUN 2 2009 ...STRONG THUNDERSTORMS TO AFFECT ORANGE...CULPEPER AND FAUQUIER COUNTIES... AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF RACCOON FORD...MOVING SOUTHEAST AT 10 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE RACCOON FORD...STEVENSBURG...LIGNUM...BURR HILL...FLAT RUN...LAKE OF THE WOODS...LOCUST GROVE AND RICHARDSVILLE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. KRAMAR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT TUE JUN 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 W MORRISVILLE 38.50N 77.72W
06/02/2009 E0.88 INCH FAUQUIER VA PUBLIC
&&
SBKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 439 PM EDT TUE JUN 2 2009 VAZ037-022100- ALBEMARLE VA- 439 PM EDT TUE JUN 2 2009 ...STRONG THUNDERSTORMS TO AFFECT ALBEMARLE COUNTY... AT 438 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF WOODRIDGE IN EASTERN ALBEMARLE COUNTY VIRGINIA...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IN EXTREME EASTERN ALBEMARLE COUNTY BETWEEN WOODRIDGE AND 5 MILES SOUTHWEST OF BOYUD TAVERN WILL LIKELY BE AFFECTED BY THIS STORM. WIND GUSTS OF 45 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. SMZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 447 PM EDT TUE JUN 2 2009 VAZ039-050-022100- ORANGE VA-MADISON VA- 447 PM EDT TUE JUN 2 2009 ...STRONG THUNDERSTORMS TO AFFECT ORANGE AND MADISON COUNTIES... AT 446 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER UNIONVILLE...MOVING SOUTHEAST AT 20 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED OVER TWYMANS MILL IN SOUTHEASTERN MADISON COUNTY. THIS STORM WAS ALSO MOVING SOUTHEAST AT 20 MPH. PORTIONS OF SOUTHEAST MADISON COUNTY AND NORTHERN ORANGE COUNTY WILL BE AFFECTED BY THIS STORM THROUGH 500 PM WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. SMZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT TUE JUN 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 3 SW ROSEVILLE 38.43N 77.54W
06/02/2009 STAFFORD VA EMERGENCY MNGR
TREES DOWN
&&
BJLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT TUE JUN 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG 2 W INDEPENDENT HILL 38.64N 77.48W
06/02/2009 PRINCE WILLIAM VA 911 CENTER
TREE DOWN ALONG FLEETWOOD DRIVE AT CEDARWOOD FARM
&&
LISTEMAAThe Sterling radar (KLWX), 56 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
8 hail, 6 thunderstorm wind. Local standard time, as filed.
Three trees were down in Pisgah.
A tree was down at Marbury.
A tree was down at Mason Springs.
Penny size hail was reported near Port Tobacco.
Nickel size hail was reported about four north-northeast of Sandgates.
Penny size hail was reported near Saint Leonard.
Penny size hail was reported near Saint Leonard.
Trees were down in Leonardtown.
Penny size hail was reported near Lusby.
Nickel size hail was reported just west of California.
Nickel size hail was reported near California.
A wind gust of 64 mph was measured at Patuxent River.
A wind gust of 62 mph was measured at Point Lookout.
Penny size hail was reported near Ironsides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180337, 180339, 180338, 180361, 180364, 180365, 180366, 180343, 180367, 180374, 180372, 180346, 180350, 180376.